ANY REASSURANCES PLEASE

I've had an underactive thyroid for 13 years, always asked for printouts over the years of my blood tests but never understood them until finding this site. Looking back at these results the other day I see some of my TSH levels were 7...my doctors reply...review in three months, I'm so angry that I've been left to feel so bad over the years.

Went to see Dr S two months ago, he has increased my Levo from 100 to 150 to 175 during a 6week period.. First month I slept very well was over the moon but now having lots of sleepless nights, good for nothing, sweating, headaches and really bad stiffness. Will I ever feel good and will the stiffness ever go. I will be having blood tests done shortly. Be interested to hear of some reassuring good experiences.

21 Replies

oldestnewest
  • It may be that 175mcg is slightly too much for your body to handle at the moment. Sometimes this can make you feel just as under-replaced as too little with the added symptoms of joint pain and stiffness. You may find you are better with 150mcg or even taking 150mcg and 175mcg on alternate days, but Dr S will be able to advise.

    There are other reasons why this might be happening. If you have been under-treated for a while, the chances are you have not been absorbing adequate vitamins and minerals. Some of these are needed for your body to use thyroxine effectively. If your body can't, you could have it building up and causing your symptoms you describe. It is therefore wise to have your serum iron, ferritin, folate, vitamin B12 and vitamin D checked out. Ferritin seems to be best around 70-90 (although everyone is different) and B12 at over 500.

    I didn't get on with thyroxine even after sorting out my vitamins and minerals, although many get on fine. Stiffness was one of my symptoms on higher doses of thyroxine. On lower doses I didn't get the pain and stiffness but I felt very hypo still. The chances are that, once everything is sorted out and you find the right dose for you, you will feel better. You felt better initially on increasing so that is a good sign. I have never seen Dr S myself but I have heard great things about him and wish I could afford to see him. I'm sure he will work out what is best for you :)

    Carolyn x

  • Thank you Carolyn for your response. I've actually had the stiffness since the beginning of this year, before I saw Dr S. Since my increase as suggested by Dr S, body hair has grown back which is a good sign, sleeping improved for the first month but has become very much up and down again, nails crumbling since the increase and a bit puffy under the eyes.

    Had some test before seeing Dr S and without being long winded most of them seem to be within range apart from: GFR LO 66ml/min (90>)

    CKD Stage 2: eGFR 60-89 mL/min/1.73m2 mildly reduced kidney function

    RBCs HI 5.38 x 10*12/L (3.80-4.80)

    Haematocrit Hi 0.481 1/1 (0.360-0.460)

    Vitamin D 110nml1/L

    Ferritin 9 7 ugL (16-204)

    Wasn't offered a B12 test by my GP (does that mean , it's expensive and they don't want to offer this ) and should I have this done

    Dr S didn't seem to be interest in these tests. Any information from you would be greatly appreciated. How I wish I had found this site a long time ago. Thank you so much Carolyn ...it's all so confusing to say the least. Having cholesterol (which is quite high) tested again soon also T4 and Tsh , be interesting to see the results. xx

  • It might just be that you still need to increase your dose. I'm sure Dr S will know :) Can you just confirm your ferritin for me. Not sure if it's 9.7 or 97 :)

  • Carolyn how very nice to hear from you so quickly...thank you. Ferritin is 97

  • That's pretty good, which is probably why Dr S wasn't bothered by it.

    It can take a long time to fully recover. I sometimes wonder if, when we finally get a little more thyroid hormone, our bodies start working more. As they start working more, they need more to keep going until finally the whole body is working properly. This is just my off-beat theory to explain why we have little relapses whilst increasing dose. I have no idea if any of it is true at all, lol. I think more research needs to be done.

    Let us know how you get on with Dr S. Hopefully you will start to feel better soon :)

  • the reason why dr S did not 'seem' bothered is because those bloods are normal for someone who is under treated....GFR goes lower if you are hypo and higher if well treated (generally anyway, if GFR remains the same or lowers further despite your increase in thyroid hormones then one should look at 2 things: first try and see if with addition of T3 you get better if symptoms match bloods of course, if not then investigate further re: kidneys). All decisions need of course to be made evaluating the situation 'at the time' ie: how is the patient, what are the bloods telling me and so on.

  • Thanks. That's worth knowing for the next time someone mentions it :)

  • Interesting, NBD -my GFR is slurping rather lowish, so I'll keep tthat in mind when I get 'sorted'.

  • of course GFR lowers with age too not just hypo and is also lower for people of african descent which I take it does not match your situation? (are you of african descent?)

  • Nah- just look like an old Boer :) [& getting a bit old]

  • ..it may also be helpful if you could post your last results and their ranges. Sometimes if the adrenals are stressed by under-treatment or late thyroid diagnosis - then that too can affect your sleep patterns and other things. It has taken me many years to sort my dose/supplements and find a good sleep rhythm......but it's worth it in the end...all that tweaking and learning I men :-)

    Hope you soon feel stronger....

  • Thanks Marz...I suppose I will just have to be patient and carry on doing what I'm doing for a bit, I hope I do get there in the end x

  • Hi. I to recently saw dr s(June ) . He increased my thyroxine gradually over 3 months ie from 100 to 150, then 175 now 200.

    Within days I felt better. Now I'm on 200 I truly feel normal again !! I sleep all night,stay awake all day. Nails stopped breaking. Hair better etc . The only thing I do have actually 2 things are stiffness in my legs and I am sooo Hungry.

  • Hi Siannie...great to hear your improvements you fill me with encouragement.l almost instantly started to sleep well on my first increase from 100 to 150 for four weeks then straight back to regular insomnia and good for nothing.now taking 175 only for the past week and no improvements insomnia quite regular,stiffness crumbling nails since increase but hair beginning to grow back finely at temples.Anyway thankyou for posting sometimes l feel l will be like this for ever more. And ofcourse the brain fog. You are obviously happy with your consultation with Dr S...pleased youre feeling so well. E

  • I was wondering if anyone else has high ferritin levels? mine were 167 last time which seemed high. I do wonder if anyone who is hypothroid like me and has Graves ever feels really well in the real sense of the word. For those saying stiffness I find gentle streching exercises every morning really helps that and plenty of long walks with my dogs.

  • Have you ever been checked for haemochromatosis?

    Significantly high iron levels should be checked out - they can indicate various problems.

    Rod

  • Thanks Rod interesting just Googled it. I did query the high ferritn levels with my doctor but she said in conjunction with all the other tests she wasn't worried. I think my liver tests were a bit high but in range. To be honest these days doctors don't seem interested if they can wriggle out of doing something they will, but now I'm going to ask for a test for haemochromatosis, thanks.

  • Who is Dr S. What sort of TSH and free t4 levels do you all have and what dose are you on? My tsh is 5.94, free t4 is 14.9 ( range 9-22), cholesterol is 5.3 and b12 is 258 (range 211-911). I've started on 50mcg a day. I'll be speaking to my doc tomorrow on the phone. Should I ask for the other tests now - vitamin D and ferritin - and what's the relevance of these? I have another blood test in 4-6 weeks for thyroid antibodies and tsh - or should I ask for it at that stage. Not sure why doc is having to think about my b12 level when I raised it with the receptionist. Also, is it better to go for the b12 injection or tablets?

  • Hi skinnychick, if you don't mind, can you start a 'new question' so that you get the attention you deserve from others and also the thread does not 'sway' and keeps to the original poster? just cut and paste the above you posted and put it in a new question, we can help (admin team) if needed, thanks

  • Elspeh, I don't have any experience of taking Levo but I did have terrible joint stiffness too. It was getting worse and worse every week and I was struggling to get out of bed! It was one of the first things to go when I started treatment and I have never had it a day since but I guess, like yours, it could come back again after a while on the meds. My doc won't give me any meds since my TSH is 'normal' but I saw a naturopath and now take an L'arginine based supplement(Ark 1) which has helped massively with my hypothyroid symptoms. I also spoke to someone last weekend who said it had really relieved her arthritis symptoms and I wondered whether hers might have somehow been thyroid related too!

  • Thanks to all for response...so interested...dragging my stiff body around Tuscany at the moment and praying to god l sleep tonight.Need to digest this in more detail and will be in touch.will contact the lady who went to see Dr S in June that fills me with enthusiasm...many thanks xx

You may also like...